EVANSVILLE, Ind. (WFIE) - The Evansville Police Department is informing the community of the dangers of illegal street drugs after a recent overdose death.
Police say while they were investigating a recent overdose death, officers discovered the person might have confused oxycodone with a lethal dose of fentanyl.
Officers told 14 News these types of deaths aren’t just happening in Evansville, but throughout the country.
According to officials, too many people are confusing these drugs and are dying at an alarming rate.
Authorities say these illegal street drugs might be sold as one thing, but are actually entirely different.
Evansville narcotic detectives have seen a recent spike in fentanyl-laced pills in the area. They say most of them are blue, but some white pills have been turning up too.
Police officials tell 14 News the pills are marked with an “M” within a block on one side and the number “30” on the other.
They are commonly called “M Blocks” and “M 30s” on the street, according to police.
Vanderburgh County Coroner Steve Lockyear said in the first four months of 2021, there’s been a 50% increase in the number of overdose deaths compared to the same timespan last year.
Nearly half of those deaths were linked to fentanyl.
Lockyear and EPD Special Project Coordinator Taylor Merriss stressed that at all times, the only safe place to get drugs is from a doctor who prescribed it to you.
It’s especially true now that fentanyl is so common.
Officials are urging people with addictions and their loved ones to seek help to get clean.
In emergency situations, fentanyl overdoses can be counteracted by naloxone (commonly known as NARCAN).
The Indiana State Department of Health keeps an interactive list of where NARCAN can be purchased at www.optin.in.gov.
Authorities want to community to know that it’s not a good idea to take pills from an unknown source and without a prescription. You need to be certain you are getting pills and medication from a legitimate pharmacy.